Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Kansas City, MO

July 19, 2018Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2018, 3:31 PM CDT for Cass County, Jackson County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 3:31 PM CDT (20:31 UTC)
Expired
Jul 19, 2018, 4:00 PM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 11:22 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS53 KEAX 192031
SVREAX
MOC037-095-192100-
/O.NEW.KEAX.SV.W.0166.180719T2031Z-180719T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
331 PM CDT THU JUL 19 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cass County in west central Missouri...
  Southwestern Jackson County in west central Missouri...

* Until 400 PM CDT.

* At 331 PM CDT, a severe thunderstorm was located over Belton,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
  Hill, Greenwood, Peculiar, Lake Winnebago and Baldwin Park.

This includes Interstate 470 near mile marker 1.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9461 3886 9461 3894 9454 3884 9416
      3859 9435
TIME...MOT...LOC 2031Z 304DEG 36KT 3882 9452 

HAIL...1.25IN
WIND...60MPH
 
$$

Laflin
2 follow-up statements
002 
WWUS53 KEAX 192043
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
343 PM CDT THU JUL 19 2018

MOC037-095-192100-
/O.CON.KEAX.SV.W.0166.000000T0000Z-180719T2100Z/
Cass MO-Jackson MO-
343 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN CASS AND SOUTH CENTRAL JACKSON COUNTIES...

At 343 PM CDT, a severe thunderstorm was located near Peculiar,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
Hill, Greenwood, Peculiar, Lake Winnebago and Baldwin Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 9456 3892 9446 3884 9416 3859 9435
TIME...MOT...LOC 2043Z 304DEG 36KT 3875 9439 

HAIL...1.00IN
WIND...60MPH
 
$$

Laflin
426 
WWUS53 KEAX 192052
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
352 PM CDT THU JUL 19 2018

MOC037-095-192101-
/O.EXP.KEAX.SV.W.0166.000000T0000Z-180719T2100Z/
Cass MO-Jackson MO-
352 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND SOUTH
CENTRAL JACKSON COUNTIES WILL EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri.

LAT...LON 3876 9456 3892 9446 3884 9416 3859 9435
TIME...MOT...LOC 2051Z 304DEG 36KT 3870 9430 

$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:11 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 19, 3:11 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
311 PM CDT Thu Jul 19 2018

.Discussion...
Issued at 311 PM CDT THU JUL 19 2018

Active afternoon across west-central Missouri and eastern Kansas
as a strongly unstable airmass interacts with passing midlevel
vort maxes and numerous outflow boundaries. EAX radar shows
multiple outflow boundaries from ongoing and earlier convection
across the immediate KC Metro and points south, with numerous
splitting supercells across southern portions of the Metro. In
fact, we just received a healthy dose of golf ball sized hail here
at the office, with baseball sized hail reported over in Lone
Jack. Further to the west, TWX radar showing the next inbound
cluster or organized storms moving into the Topeka area which if
current movement trends persist, should arrive into the immediate
KC Metro by 4 PM. Large hail and damaging winds will be possible
with this cluster of storms as well, with latest radar trends
suggesting the line of storms is beginning to take on bowing
characteristics. If this upstream cluster maintains its intensity,
its possible winds in excess of 75 mph will be possible over the
KC Metro. Please refer to SPC Mesoscale Discussion #1087 for
additional details. And if this were not enough, the region north-
central Missouri is also being monitored for another watch as
latest SPC mesoanalysis shows a well-defined instability axis
extending up into southern Iowa. Southward extent of this activity
remains in question, but latest CAMs to include the HRRR suggest
isolated activity with increased ascent thanks to incoming
shortwave energy in west-northwest flow aloft. By this evening,
activity should gradually come to an end as main cold front off to
our northwest moves through and eventually stalls south of our
region. Between now and then however, the radar will remain active
with all severe weather threats possible considering ample
buoyancy and increased forcing for ascent as upper shortwave
energy approaches.

Aforementioned cold front to stall south of our region tonight,
with latest models suggesting additional shwr/storm activity
possible south of Route 50 through the predawn hours. Hydro
concerns should remain low through the overnight as the terminus
of the low-level jet is directed away from our region, but radar
trends will need to be monitored. By tomorrow, a ridge of high
pressure should start extending south into our region from the
northern Plains, however models indicate low chance pops along the
lingering front during the afternoon and evening hours. Beyond
this, high pressure should take hold of the weather pattern with
dry and pleasant conditions expected through much of the upcoming
weekend as winds remain from the north and northeast. In fact,
high temps through the weekend look to be mid to upper 80s, which
will feel more than welcomed for many.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1257 PM CDT THU JUL 19 2018

Main concern this afternoon involves convective potential this
afternoon in a moderate to strongly unstable airmass. Latest GOES-16
visible satellite imagery shows a slowing outflow boundary from
earlier convection approaching the KC Metro, with both satellite and
radar confirming strong convergence into the boundary based on the
appearance of multiple cloud streets over the Metro and points
south. As such, have offered a tempo group starting at 19z for TSRA
at all KC terminals, with the knowledge that trends will have to be
monitored in case additional time is needed. Fcst models do
suggest that main cold front should move through the region by
this evening which should keep additional storm activity to the
south during the late evening and overnight hours, however
confidence remains marginal at this time. There will be some
potential for early morning fog at STJ Friday morning, however
will need to address that concern with later updates after
convective trends become established.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060-103>105.

MO...Heat Advisory until 8 PM CDT this evening for MOZ028-029-037>039-
     043>045-053-054.

&&

Discussion...32
Aviation...32
Hazardous weather outlook, Jul 19, 4:59 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Thu Jul 19 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Isolated to scattered thunderstorms will remain possible across
portions of northeastern Kansas and northwestern Missouri through the
morning. Into the afternoon, additional thunderstorm development is
expected along the surface boundary across western Missouri into
southern Iowa. Strong to severe storms are possible, with the
greatest chance in central to northern Missouri. Damaging winds and
hail are the primary concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Kurtz

In the hours before

Local storm report, Jul 19, 2:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             3 E LEE'S SUMMIT        38.91N 94.33W
07/19/2018  E2.00 INCH       JACKSON            MO   NWS EMPLOYEE

&&

SGA
Local storm report, Jul 19, 2:44 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
244 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             STRASBURG               38.76N 94.17W
07/19/2018  E2.75 INCH       CASS               MO   PUBLIC

&&

SGA
Local storm report, Jul 19, 2:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
249 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             LONE JACK               38.87N 94.17W
07/19/2018  E2.75 INCH       JACKSON            MO   PUBLIC

&&

SGA
Local storm report, Jul 19, 3:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             KINGSVILLE              38.74N 94.08W
07/19/2018  E1.75 INCH       JOHNSON            MO   PUBLIC

            DELAYED REPORT, TIME MATCHED TO RADAR.

&&

JW
Special weather statement, Jul 19, 3:07 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
307 PM CDT THU JUL 19 2018

KSZ105-MOZ037-043-192045-
Johnson KS-Cass MO-Jackson MO-
307 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...NORTHWESTERN
CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 345 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lenexa, moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Overland Park, Olathe, Lee's Summit, Shawnee, Lenexa,
Leawood, Grandview, Belton, Prairie Village, Raymore, Lackmans and
Stanley.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 219 and 225.
 Interstate 435 between mile markers 0 and 3, and between mile
markers 73 and 83.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri. A Severe Thunderstorm Watch also remains in
effect until 900 PM CDT for east central Kansas.

LAT...LON 3894 9483 3900 9475 3888 9438 3869 9457
TIME...MOT...LOC 2007Z 306DEG 22KT 3894 9474

Laflin
Local storm report, Jul 19, 3:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             GARDEN CITY             38.56N 94.19W
07/19/2018  E1.50 INCH       CASS               MO   TRAINED SPOTTER

            PING PONG SIZED HAIL WAS COVERING THE DECK
            LIKE IT SNOWED.

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:02 PM CDTSpecial Weather StatementEAXBates13 min
Jul 18, 9:22 PM CDTSpecial Weather StatementEAXBates23 min
Jul 18, 9:52 PM CDTSpecial Weather StatementEAXBates38 min
Jul 18, 10:01 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry44 min
Jul 19, 6:51 AM CDTSpecial Weather StatementEAXGrundy39 min
Jul 19, 7:26 AM CDTSpecial Weather StatementEAXSullivan34 min
Jul 19, 7:52 AM CDTSpecial Weather StatementEAXLivingston38 min
Jul 19, 7:58 AM CDTSpecial Weather StatementEAXSullivan47 min
Jul 19, 8:53 AM CDTSpecial Weather StatementEAXNodaway37 min
Jul 19, 9:02 AM CDTSpecial Weather StatementEAXCarroll, Saline43 min
Jul 19, 9:26 AM CDTSpecial Weather StatementEAXGentry34 min
Jul 19, 9:53 AM CDTSpecial Weather StatementEAXPettis37 min
Jul 19, 10:15 AM CDTSevere Thunderstorm WarningEAXJohnson, Pettis, Saline30 min
Jul 19, 10:40 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis35 min
Jul 19, 10:56 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Ray34 min
Jul 19, 11:10 AM CDTSevere Thunderstorm WarningEAXHenry, Pettis24 min
Jul 19, 11:24 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray36 min
Jul 19, 12:16 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette29 min
Jul 19, 12:38 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis37 min
Jul 19, 1:10 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis24 min
Jul 19, 1:26 PM CDTSpecial Weather StatementEAXJohnson34 min
Jul 19, 1:30 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson30 min
Jul 19, 1:34 PM CDTSpecial Weather StatementEAXJackson41 min
Jul 19, 1:49 PM CDTSevere Thunderstorm WarningEAXJackson41 min
Jul 19, 1:52 PM CDTSevere Thunderstorm WarningEAXCass, Johnson38 min
Jul 19, 2:02 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette23 min
Jul 19, 2:05 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson40 min
Jul 19, 2:17 PM CDTSevere Thunderstorm WarningEAXCass, Jackson43 min
Jul 19, 2:20 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry25 min
Jul 19, 2:40 PM CDTSevere Thunderstorm WarningEAXCass, Johnson50 min
Jul 19, 2:43 PM CDTSevere Thunderstorm WarningEAXBates, Henry32 min
Jul 19, 3:05 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry25 min
Jul 19, 3:23 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry35 min
Jul 19, 3:30 PM CDTSevere Thunderstorm WarningEAXPlatte60 min
Jul 19, 4:04 PM CDTSpecial Weather StatementEAXCass26 min
Jul 19, 4:15 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Jackson, Johnson, Lafayette60 min
Jul 19, 5:10 PM CDTSevere Thunderstorm WarningEAXBates, Henry28 min
Jul 19, 6:30 PM CDTSpecial Weather StatementEAXSchuyler15 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.